How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10547
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I've lowered my dose of Paxil and I'm becoming anxious

Customer Question

I've lowered my dose of Paxil and I'm becoming anxious
Submitted: 1 year ago.
Category: Mental Health
Expert:  Dr. Z replied 1 year ago.

*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area.

Hello, I am very sorry that you are becoming anxious after lowering the dose of your Paxil. What was your original dose of the Paxil and how long had you been taking it for? What dose did you lower it to? And you did not ask a specific question in your description, so what is your question that you would like me to answer for you regarding this situation?

Customer: replied 1 year ago.
I was taking 12.5 cr for 10 years and then bumped up to 25 cr for 6 months. Now down to 6.25mg
Expert:  Dr. Z replied 1 year ago.

So you went down from 25mg to 6.25mg without an in-between dose? Also what is your specific question in regards ***** ***** situation because so far you have only been making statements? I am only asking because I want to answer all your question(s) regarding this issue, but I cannot do that without knowing what you are looking for

Customer: replied 1 year ago.
I have been reducing my dose from 25cr to 6.25cr and I am becoming very anxious again. It almost feels like taking the Paxil is the problem because when I skip a day I get a little relieve but then the depression kicks in. Should I start to dose back up?
Expert:  Dr. Z replied 1 year ago.

Unfortunately Paxil is one of the harder antidepressants to taper off of (second to Effexor), so most likely what you are experiencing are slight withdrawal symptoms. If your goal is to eventually stop the Paxil than I would recommend continuing with your taper. You may want to ask your doctor about using Prozac as a bridge between discontinuation as Prozac has a very long half-life and will ease any potential withdrawal symptoms you may be having.

Customer: replied 1 year ago.
What are the side effects of Prozac?
Expert:  Dr. Z replied 1 year ago.

Prozac has relatively the same possible side effects as Paxi, but with Prozac you would only be using it for a short amount of time (around 1 month on average) so you probably will not experience any significant side effects. Prozac is only going to be used to get you off the Paxil completely and then you will start to taper from the Prozac, which is much easier to discontinue as it has a long half-life and thus virtually no withdrawal symptoms.

Customer: replied 1 year ago.
What about the depression?
Expert:  Dr. Z replied 1 year ago.

Remember these medications only treat the symptoms of depression and anxiety, not the core causes, so once you discontinue the medication the symptoms usually always return. This is why a therapy component is necessary along with an antidepressant to address the core causes of your depression and anxiety, so that you are not dependent on the medications. If you feel your depression is continuing or worsening than most likely you are not ready to discontinue the medication as your depressive symptoms will become more constant. If you do not like Paxil than you can discuss with your doctor about switching to another antidepressant or you can continue the Paxil and introduce therapy as well to your regimen to help address the core causes of your symptoms.

Customer: replied 1 year ago.
Even clinical depression?
Customer: replied 1 year ago.
How effective is the Paxil/Prozac transition?
Expert:  Dr. Z replied 1 year ago.

Yes even with clinical depression. As I mentioned before the Paxil to Prozac transition is ONLY going to be used if you want to taper off the antidepressant. In this case of using Prozac as a bridge for discontinuation, it is very effective.

I hope this answers your questions and gives you some guidance on this issue. Please let me know if you have any questions or concerns as I am happy to assist and support you regarding this issue.

*Please do not forget to leave a positive rating at the top of the page so that I can get credit for helping you. Thank you, ***** ***** appreciate it.

Expert:  Dr. Z replied 1 year ago.

Hello, I noticed that you viewed my answer and I was checking in to see if you have any further questions or concerns that you would like me to address on this issue?

*Please do not forget to leave a positive rating at the top of the page so that I can get credit for helping you. Thank you, ***** ***** appreciate it.

Related Mental Health Questions